Alert archive / Kansas / Tornado Warnings in 2006
Tornado Warning 16, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Mar 30, 2006, 4:34 PM CST for Cowley County, Elk County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2006, 4:34 PM CST (22:34 UTC)
- Expired
- Mar 30, 2006, 5:15 PM CST
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Cowley County, KS, Elk County, KS
The radar
The Wichita radar (KICT), 89 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 8:42 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1531 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 9.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KICT 302235
TORICT
KSC035-049-302315-
/O.NEW.KICT.TO.W.0016.060330T2234Z-060330T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
434 PM CST THU MAR 30 2006
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS.
WESTERN ELK COUNTY IN SOUTHEAST KANSAS.
* UNTIL 515 PM CST
* AT 433 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR BURDEN...OR 13 MILES EAST OF WINFIELD...AND
MOVING NORTHEAST AT 45 MPH.
* THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING.
* LOCATIONS WITHIN THE WARNING INCLUDE...
CAMBRIDGE
THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW
LAT...LON 3743 9628 3727 9670 3738 9675 3746 9659
3747 9652 3752 9646 3754 9639 3745 9629
$$
JAKUB3 follow-up statements
000
WWUS53 KICT 302242
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
442 PM CST THU MAR 30 2006
KSC035-049-302315-
/O.CON.KICT.TO.W.0016.000000T0000Z-060330T2315Z/
ELK KS-COWLEY KS-
442 PM CST THU MAR 30 2006
...A TORNADO WARNING CONTINUES FOR NORTHEASTERN COWLEY AND WESTERN
ELK COUNTIES UNTIL 515 PM CST...
AT 437 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 7 MILES SOUTHEAST OF ATLANTA...OR 20 MILES
NORTHEAST OF WINFIELD...AND MOVING NORTHEAST AT 50 MPH.
THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN COWLEY
AND WESTERN ELK COUNTIES.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
LAT...LON 3743 9628 3727 9670 3738 9675 3746 9659
3747 9652 3752 9646 3754 9639 3745 9629
$$
ELDER000
WWUS53 KICT 302251
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
451 PM CST THU MAR 30 2006
KSC035-302301-
/O.CAN.KICT.TO.W.0016.000000T0000Z-060330T2315Z/
COWLEY KS-
451 PM CST THU MAR 30 2006
...THE TORNADO WARNING FOR COWLEY COUNTY HAS BEEN CANCELLED...
AT 450 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.
LAT...LON 3743 9628 3735 9651 3743 9650 3747 9652
3747 9652 3752 9646 3754 9639 3745 9629
$$
KSC049-302315-
/O.CON.KICT.TO.W.0016.000000T0000Z-060330T2315Z/
ELK KS-
451 PM CST THU MAR 30 2006
...A TORNADO WARNING CONTINUES FOR WESTERN ELK COUNTY UNTIL 515 PM
CST...
AT 450 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 8 MILES NORTH OF GRENOLA...OR 11 MILES WEST OF
HOWARD...AND MOVING NORTHEAST AT 45 MPH.
THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF WESTERN ELK COUNTY.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
LAT...LON 3743 9628 3735 9651 3743 9650 3747 9652
3747 9652 3752 9646 3754 9639 3745 9629
$$
ELDER000
WWUS53 KICT 302315
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CST THU MAR 30 2006
KSC049-302325-
/O.EXP.KICT.TO.W.0016.000000T0000Z-060330T2315Z/
ELK KS-
515 PM CST THU MAR 30 2006
...THE TORNADO WARNING FOR WESTERN ELK COUNTY HAS BEEN ALLOWED TO
EXPIRE...
AT 511 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT. BE READY TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED.
LAT...LON 3743 9628 3735 9651 3743 9650 3747 9652
3747 9652 3752 9646 3754 9639 3745 9629
$$
ELDERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Mar 30, 3:14 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Mar 30, 3:14 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 314 PM CST THU MAR 30 2006 .DISCUSSION... FORECAST CONCERNS DEAL WITH REMNANT CONVECTION IN SOUTHEAST KANSAS AND PORTIONS OF SOUTH CENTRAL. FOCUS THEN SHIFTS TO PERIODS OF CONVECTION SATURDAY AFTERNOON/EVENING INTO SUNDAY NIGHT. ALSO, TEMPERATURES WILL BE A CHALLENGE AS THE SYSTEMS MOVE THROUGH DUE TO TIMING ISSUES... BUT FOCUS OF THIS DISCUSSION WILL BE ON THE THUNDERSTORM CHANCES. TONIGHT: BY THIS FORECAST VALID TIME (00Z) STORMS SHOULD BE CONFINED TO THE EASTERN HALF OF THE CWA AND MOVING TO THE EAST. STORMS SHOULD BE OUT OF OUR FAR EASTERN COUNTIES BY MIDNIGHT. SEVERE THUNDERSTORMS WILL REMAIN A THREAT AS STORMS CONGEAL INTO A LINE AND MOVE TO THE EAST. THE MAIN HAZARDS THROUGH 06Z WILL BE FROM HAIL AND HIGH WINDS. ANY CELLS THAT REMAIN AHEAD OF THE DRYLINE WILL CONTINUE TO POSE A TORNADO THREAT AS WELL AS A HAIL AND HIGH WIND THREAT. ALSO ADDED SLIGHT CHANCE POPS THROUGH 06Z FOR THUNDERSTORMS IN CENTRAL KS THAT ASSOCIATED WITH THE LOW ITSELF. THINK THIS BIT OF CONVECTION WILL ONLY LAST A FEW HOURS AFTER SUNSET BUT DIDNT WANT TO REALLY GET CUTE WITH THE GRIDS GIVEN CURRENT EVENTS. SATURDAY THROUGH SUNDAY: DECIDED TO HOLD OFF THUNDERSTORM CHANCES UNTIL THE AFTERNOON HOURS WHEN MORE MOISTURE CAN MAKE IT NORTH. AROUND THIS TIME A SURFACE LOW DEEPENS AND WILL BE ABLE DRAW MORE MOISTURE INTO. ALSO THE SHORTWAVE ENERGY INCREASES LATER IN THE DAY SATURDAY. GOING TOWARDS THE OVERNIGHT HOURS A VERY STRONG LOW-LEVEL JET COMES INTO PLAY AND THE WHOLE AREA IS EXPECTED TO BE IN A DIFFLUENT AREA OF THE UPPER LEVEL JET. TUESDAY THROUGH WEDNESDAY: MODELS SEEM TO BE SLOW THINGS DOWN A BIT FOR THE MID-WEEK SYSTEM. DUE TO LACK OF MODEL CONSISTENCY DECIDED TO HOLD OFF MAKING SIGNIFICANT CHANGES TO THE GOING FORECAST. HAVING SAID THAT IT NOW LOOKS LIKE WEDNESDAY INTO THURSDAY AFTERNOON. AS A RESULT DID PUT MENTION OF STORMS IN THE FORECAST FOR THURSDAY WHEN IT LOOKS LIKE THE MAIN SYSTEM FINALLY EJECTS OUT INTO THE PLAINS. REGARDING TEMPERATURES THROUGH THE FORECAST... THE GENERAL THEME WAS TO RAISE MAX AND MINS AHEAD OF THE SYSTEMS DUE TO STRONG SOUTHERLY FLOW AND MOISTURE ADVECTION. UPPED MAX AND MIN TEMPERATURES SUNDAY MORNING AND SUNDAY AFTERNOON. ALSO RAISED TEMPERATURES TUESDAY AND WEDNESDAY AHEAD OF THE MID-WEEK SYSTEM. BOWMAN && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 45 72 45 76 / 5 0 10 20 HUTCHINSON 41 71 43 75 / 10 0 5 20 NEWTON 44 71 43 75 / 10 0 5 20 ELDORADO 45 71 44 75 / 20 0 10 20 WINFIELD-KWLD 46 72 46 77 / 10 0 10 20 RUSSELL 37 67 41 73 / 20 0 5 20 GREAT BEND 38 70 42 74 / 20 0 5 20 SALINA 42 67 40 73 / 20 0 5 20 MCPHERSON 42 70 42 74 / 20 0 5 20 COFFEYVILLE 48 72 45 76 / 50 0 10 20 CHANUTE 48 71 43 75 / 50 0 5 20 IOLA 47 70 42 74 / 50 0 5 20 PARSONS-KPPF 48 71 44 75 / 50 0 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM THURSDAY FOR KSZ032-033-047>053-067>072- 082-083-091>096-098>100. &&
Hazardous weather outlook, Mar 30, 4:00 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 400 PM CST THU MAR 30 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-312300- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 400 PM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE IN PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH MIDNIGHT. STORMS WILL MOVE EAST THROUGH THE EAVING HOURS AND WILL IMPACT AREAS OF SOUTHEAST KANSAS LATE THIS EVENING. INITIALLY... TORNADOES... LARGE HAIL AND DAMAGING WINDS WILL BE THE HAZARDS BUT THE TORNADO THREAT WILL DECREASE AS THE EVENING PROGRESSES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH SUNDAY NIGHT. AT THIS TIME...IT APPEARS AT LEAST STRONG THUNDERSTORMS WILL BE POSSIBLE. STAY TUNED FOR LATER OUTLOOKS. MORE THUNDERSTORMS WILL BE POSSIBLE STARTING TUESDAY. ONCE AGAIN... IT APPEARS AT LEAST STRONG THUNDERSTORMS WILL BE POSSIBLE. STAY TUNED FOR LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...GENERALLY ALONG AND EAST OF INTERSTATE 135. SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ADK/CDB
In the hours before
Local storm report, Mar 30, 4:17 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
417 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM FUNNEL CLOUD INDEPENDENCE 37.23N 95.71W
03/30/2006 MONTGOMERY KS TRAINED SPOTTER
APPEARS TO BE DIPPING UP AND DOWN FROM WALL CLOUD.
&&
LFWLocal storm report, Mar 30, 4:18 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
418 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TORNADO 1 W INDEPENDENCE 37.23N 95.73W
03/30/2006 MONTGOMERY KS LAW ENFORCEMENT
&&
LFWLocal storm report, Mar 30, 4:23 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
423 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 10 NE WINFIELD 37.37N 96.84W
03/30/2006 E0.75 INCH COWLEY KS TRAINED SPOTTER
COVERED THE GOUND.
&&
LFWLocal storm report, Mar 30, 4:26 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TORNADO 7 E ELK CITY 37.29N 95.78W
03/30/2006 MONTGOMERY KS EMERGENCY MNGR
TORNADO OVER ELK CITY LAKE.
&&
LFWLocal storm report, Mar 30, 4:27 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL SYCAMORE 37.33N 95.72W
03/30/2006 E0.88 INCH MONTGOMERY KS TRAINED SPOTTER
&&
LFWLocal storm report, Mar 30, 4:32 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
432 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TORNADO 1 NE SYCAMORE 37.34N 95.71W
03/30/2006 MONTGOMERY KS EMERGENCY MNGR
&&
LFWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:46 AM CST | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 16 hr |
| Mar 30, 11:55 AM CST | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 65 min |
| Mar 30, 12:00 PM CST | Severe Thunderstorm Warning | ICT | Reno, Sedgwick | 60 min |
| Mar 30, 12:13 PM CST | Tornado Warning | ICT | Ellsworth, Saline | 31 min |
| Mar 30, 12:34 PM CST | Severe Thunderstorm Warning | ICT | Sedgwick | 27 min |
| Mar 30, 12:40 PM CST | Severe Thunderstorm Warning | ICT | Harvey, Marion | 39 min |
| Mar 30, 12:56 PM CST | Severe Thunderstorm Warning | ICT | McPherson, Saline | 49 min |
| Mar 30, 1:05 PM CST | Tornado Warning | ICT | Butler, Marion | 40 min |
| Mar 30, 1:25 PM CST | Tornado Warning | ICT | McPherson | 26 min |
| Mar 30, 1:33 PM CST | Tornado Warning | ICT | Chase, Marion | 27 min |
| Mar 30, 1:43 PM CST | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion | 62 min |
| Mar 30, 2:02 PM CST | Severe Thunderstorm Warning | ICT | Butler, Cowley | 37 min |
| Mar 30, 2:12 PM CST | Tornado Warning | ICT | Marion | 18 min |
| Mar 30, 2:23 PM CST | Severe Thunderstorm Warning | ICT | Cowley, Elk | 29 min |
| Mar 30, 2:52 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua | 53 min |
| Mar 30, 3:08 PM CST | Tornado Warning | ICT | Chautauqua, Elk | 29 min |
| Mar 30, 3:35 PM CST | Severe Thunderstorm Warning | ICT | Elk, Wilson | 55 min |
| Mar 30, 3:51 PM CST | Tornado Warning | ICT | Wilson, Woodson | 15 min |
| Mar 30, 3:55 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 65 min |
| Mar 30, 4:04 PM CST | Tornado Warning | ICT | Chautauqua, Montgomery | 34 min |
| Mar 30, 4:08 PM CST | Severe Thunderstorm Warning | ICT | Cowley | 37 min |
| Mar 30, 4:27 PM CST | Tornado Warning | ICT | Neosho, Wilson | 29 min |
| Mar 30, 4:57 PM CST | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 48 min |
| Mar 30, 5:23 PM CST | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 52 min |
| Mar 30, 5:33 PM CST | Tornado Warning | ICT | Wilson, Woodson | 32 min |
| Mar 30, 5:59 PM CST | Tornado Warning | ICT | Allen | 46 min |
Nearby
Tornado Warnings in Kansas, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.